Acetaminophen is one of the most commonly used over the counter medications to treat pain and fever. It can be found in medications such as Tylenol, or in generic form in almost every store across the country. The FDA announced on Thursday that acetaminophen has been linked to some very rare, but very dangerous skin problems in some of the users.
In fact, this popular over the counter pain reliever has been linked to three different skin diseases that can range in severity from a rash and blisters to more serious damage to tissues below the skin. Two of the most severe skin reactions are known as SJS, or Stevens-Johnson Syndrome; and TEN, or toxic epidermal necrolysis. TEN often requires hospitalization and has the potentially to cause death.
The less severe skin condition is known as AGEP, or acute generalized exanthematous pustulosis. This issue often takes care of itself within a couple of weeks once the sufferer stops taking acetaminophen.
In most of the cases, reactions will start out with flu like symptoms that include muscle aches and fever. They are then followed by a rash and blistering, which then sloughs off the skin. This exposes patients to infections that are potentially fatal. It is also possible for patients to suffer with pigment changes to the skin, organ damage, blindness and scarring. It can take weeks and even months to recover.
The FDA is asking that anyone that is taking acetaminophen and suffering from any type of skin symptoms, stop taking it right away.
The FDA deputy director of Division of Anesthesia, Analgesia and Addiction, Dr. Sharon Hertz, has said that the new information is not meant to make health care professionals or consumers worried. It is also not meant as an encouragement to choose other types of over the counter pain medications. It is simply meant to make everyone aware of the potential for these skin conditions so that they can be caught early enough to prevent the rare but serious, and potentially fatal side effects.
According to the FDA, manufacturers of acetaminophen will now be required to add the possibility of these skin reactions to warning labels of prescription medications, and they are also planning to work with over the counter medication manufacturers to ensure the same. The potential for skin problems was discovered by the FDA while reviewing an adverse effects database that held information for cases between the years of 1969 and 2012. They found 107 reported cases of serious skin problems, and 67 hospitalizations due to them. Of those, 12 cases were fatal.
While it is not clear why the skin problems have not shown up as health worries sooner, because so many people take the pain reliever, some speculate that it may have to do with the dosage or combination of acetaminophen and other medications. Health officials, however, have said that it’s too soon to make that determination, and are exploring all of the possibilities.